Finite element approximation of finitely extensible nonlinear elastic dumbbell models for dilute polymers
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 46 (2012) no. 4, p. 949-978

We construct a Galerkin finite element method for the numerical approximation of weak solutions to a general class of coupled FENE-type finitely extensible nonlinear elastic dumbbell models that arise from the kinetic theory of dilute solutions of polymeric liquids with noninteracting polymer chains. The class of models involves the unsteady incompressible Navier-Stokes equations in a bounded domain Ω d , d = 2 or 3 , for the velocity and the pressure of the fluid, with an elastic extra-stress tensor appearing on the right-hand side in the momentum equation. The extra-stress tensor stems from the random movement of the polymer chains and is defined through the associated probability density function that satisfies a Fokker-Planck type parabolic equation, a crucial feature of which is the presence of a centre-of-mass diffusion term. We require no structural assumptions on the drag term in the Fokker-Planck equation; in particular, the drag term need not be corotational. We perform a rigorous passage to the limit as first the spatial discretization parameter, and then the temporal discretization parameter tend to zero, and show that a (sub)sequence of these finite element approximations converges to a weak solution of this coupled Navier-Stokes-Fokker-Planck system. The passage to the limit is performed under minimal regularity assumptions on the data: a square-integrable and divergence-free initial velocity datum u 0 for the Navier-Stokes equation and a nonnegative initial probability density function ψ 0 for the Fokker-Planck equation, which has finite relative entropy with respect to the Maxwellian M .

DOI : https://doi.org/10.1051/m2an/2011062
Classification:  35Q30,  35K65,  65M12,  65M60,  76A05,  82D60
Keywords: finite element method, convergence analysis, existence of weak solutions, kinetic polymer models, FENE dumbbell, Navier-Stokes equations, Fokker-Planck equations
@article{M2AN_2012__46_4_949_0,
     author = {Barrett, John W. and S\"uli, Endre},
     title = {Finite element approximation of finitely extensible nonlinear elastic dumbbell models for dilute polymers},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {46},
     number = {4},
     year = {2012},
     pages = {949-978},
     doi = {10.1051/m2an/2011062},
     mrnumber = {2891476},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2012__46_4_949_0}
}
Barrett, John W.; Süli, Endre. Finite element approximation of finitely extensible nonlinear elastic dumbbell models for dilute polymers. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 46 (2012) no. 4, pp. 949-978. doi : 10.1051/m2an/2011062. http://www.numdam.org/item/M2AN_2012__46_4_949_0/

[1] L. Ambrosio, Transport equation and Cauchy problem for BV vector fields. Invent. Math. 158 (2004) 227-260. | MR 2096794 | Zbl 1075.35087

[2] J.W. Barrett and R. Nürnberg, Convergence of a finite-element approximation of surfactant spreading on a thin film in the presence of van der Waals forces. IMA J. Numer. Anal. 24 (2004) 323-363. | MR 2046180 | Zbl 1143.76473

[3] J.W. Barrett and E. Süli, Existence of global weak solutions to some regularized kinetic models of dilute polymers. Multiscale Model. Simul. 6 (2007) 506-546. | MR 2338493 | Zbl 1228.76004

[4] J.W. Barrett and E. Süli, Existence of global weak solutions to dumbbell models for dilute polymers with microscopic cut-off. Math. Models Methods Appl. Sci. 18 (2008) 935-971. | MR 2419205 | Zbl 1158.35070

[5] J.W. Barrett and E. Süli, Numerical approximation of corotational dumbbell models for dilute polymers. IMA J. Numer. Anal. 29 (2009) 937-959. | MR 2557051 | Zbl 1180.82232

[6] J.W. Barrett and E. Süli, Existence and equilibration of global weak solutions to finitely extensible nonlinear bead-spring chain models for dilute polymers. Available as arXiv:1004.1432v2 [math.AP] from http://arxiv.org/abs/1004.1432 (2010). | Zbl 1244.35101

[7] J.W. Barrett and E. Süli, Existence and equilibration of global weak solutions to kinetic models for dilute polymers I : Finitely extensible nonlinear bead-spring chains. Math. Models Methods Appl. Sci. 21 (2011) 1211-1289. | MR 2819196 | Zbl 1244.35101

[8] J.W. Barrett and E. Süli, Finite element approximation of kinetic dilute polymer models with microscopic cut-off. ESAIM : M2AN 45 (2011) 39-89. | Numdam | MR 2781131 | Zbl 1291.35170

[9] J.W. Barrett and E. Süli, Existence and equilibration of global weak solutions to kinetic models for dilute polymers II : Hookean bead-spring chains. Math. Models Methods Appl. Sci. 22 (2012), to appear. Extended version available as arXiv:1008.3052 [math.AP] from http://arxiv.org/abs/1008.3052. | Zbl 1237.35127

[10] A.V. Bhave, R.C. Armstrong and R.A. Brown, Kinetic theory and rheology of dilute, nonhomogeneous polymer solutions. J. Chem. Phys. 95 (1991) 2988-3000.

[11] J. Brandts, S. Korotov, M. Křížek and J. Šolc, On acute and nonobtuse simplicial partitions. Helsinki University of Technology, Institute of Mathematics, Research Reports, A503 (2006). | Zbl 1172.51012

[12] F. Brezzi and M. Fortin, Mixed and Hybrid Finite Element Methods. Springer-Verlag, Berlin (1991). | MR 1115205 | Zbl 0788.73002

[13] Ph. Ciarlet, The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1978). | MR 520174 | Zbl 0511.65078

[14] P. Degond and H. Liu, Kinetic models for polymers with inertial effects. Netw. Heterog. Media 4 (2009) 625-647. | MR 2552164 | Zbl 1183.76614

[15] R.J. Diperna and P.-L. Lions, Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98 (1989) 511-547. | MR 1022305 | Zbl 0696.34049

[16] D. Eppstein, J.M. Sullivan and A. Üngör, Tiling space and slabs with acute tetrahedra. Comput. Geom. 27 (2004) 237-255. | MR 2039173 | Zbl 1054.65020

[17] G. Grün and M. Rumpf, Nonnegativity preserving numerical schemes for the thin film equation. Numer. Math. 87 (2000) 113-152. | MR 1800156 | Zbl 0988.76056

[18] J.-I. Itoh and T. Zamfirescu, Acute triangulations of the regular dodecahedral surface. Eur. J. Comb. 28 (2007) 1072-1086. | MR 2305575 | Zbl 1115.52004

[19] D.J. Knezevic and E. Süli, A deterministic multiscale approach for simulating dilute polymeric fluids, in BAIL 2008 - boundary and interior layers. Lect. Notes Comput. Sci. Eng. 69 (2009) 23-38. | MR 2547534 | Zbl 1179.35243

[20] D.J. Knezevic and E. Süli, A heterogeneous alternating-direction method for a micro-macro dilute polymeric fluid model. ESAIM : M2AN 43 (2009) 1117-1156. | Numdam | MR 2588435 | Zbl 1180.82137

[21] D.J. Knezevic and E. Süli, Spectral Galerkin approximation of Fokker-Planck equations with unbounded drift. ESAIM : M2AN 43 (2009) 445-485. | Numdam | MR 2536245 | Zbl 1180.82136

[22] S. Korotov and M. Křížek, Acute type refinements of tetrahedral partitions of polyhedral domains. SIAM J. Numer. Anal. 39 (2001) 724-733. | MR 1860255 | Zbl 1069.65017

[23] S. Korotov and M. Křížek, Global and local refinement techniques yielding nonobtuse tetrahedral partitions. Comput. Math. Appl. 50 (2005) 1105-1113. | MR 2167747 | Zbl 1086.65116

[24] P.-L. Lions and N. Masmoudi, Global existence of weak solutions to some micro-macro models. C. R. Math. Acad. Sci. Paris 345 (2007) 15-20. | MR 2340887 | Zbl 1117.35312

[25] N. Masmoudi, Well posedness of the FENE dumbbell model of polymeric flows. Comm. Pure Appl. Math. 61 (2008) 1685-1714. | MR 2456183 | Zbl 1157.35088

[26] N. Masmoudi, Global existence of weak solutions to the FENE dumbbell model of polymeric flows. Preprint (2010). | MR 3010381 | Zbl 1258.35160

[27] R.H. Nochetto, Finite element methods for parabolic free boundary problems, in Advances in Numerical Analysis I. Lancaster (1990); Oxford Sci. Publ., Oxford Univ. Press, New York (1991) 34-95. | MR 1138471 | Zbl 0733.65089

[28] J.D. Schieber, Generalized Brownian configuration field for Fokker-Planck equations including center-of-mass diffusion. J. Non-Newtonian Fluid Mech. 135 (2006) 179-181. | Zbl 1195.76113

[29] W.H.A. Schilders and E.J.W. ter Maten, Eds., Numerical Methods in Electromagnetics, Handbook of Numerical Analysis XIII. North-Holland, Amsterdam (2005). | MR 2146791 | Zbl 1064.65001

[30] R. Temam, Navier-Stokes Equations. Theory and Numerical Analysis, Studies in Mathematics and its Applications 2. North-Holland, Amsterdam (1984). | MR 769654 | Zbl 0568.35002